(RxWiki News) Patients may not know enough about warfarin, and that could lead to potentially dangerous consequences, a new study found.
Warfarin (Coumadin, Jantoven) is given to patients at increased risk of blood clots, including patients with atrial fibrillation. It can be a lifesaver, but it can also cause unwanted — even dangerous — side effects, such as bleeding or stroke.
But many patients weren't aware of those potential effects and what could cause them, this study, led by Haukeland University Hospital researchers, found.
Warfarin works to thin the blood by interfering with how the body uses vitamin K to make blood-clotting proteins. If patients take too much warfarin, their blood could become too thin, which could lead to bleeding. Too little warfarin can mean that there won't be enough to prevent blood clots, which can be fatal.
In general, these researchers said, patients taking warfarin don't need to avoid foods that contain high amounts of vitamin K — such as cabbage, cauliflower, spinach and broccoli — but they should try to get a similar amount each week because patients' dosage of warfarin is tailored specifically to them and their diets.
The authors of this study also noted that antibiotics can interfere with warfarin, and patients should ask a doctor or pharmacist before taking any over-the-counter medication. Nosebleeds can signal blood that is too thin, and diarrhea can cause patients to lose too much vitamin K.
This study looked at 404 patients taking warfarin. These patients answered a 28-question survey about warfarin, and 22 percent answered less than half of the questions correctly. Patients answered 18 questions correctly on average, these researchers found.
This study was presented at the EuroHeartCare meeting. Research presented at conferences may not have been peer-reviewed.
Information about funding sources and conflicts of interest was not available at the time of publication.